Hail, Hughes
- When
- August 26, 6:42 PM CST
- Where
- Hughes County, 11.34 mi NNW of Pierre
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.510, -100.450
A surface low pressure area and cold front sweeping east across the region brought severe thunderstorms to parts of central and northeast South Dakota during the evening hours. Very large hail up to 4 inches in diameter occurred along with wind gusts to near sixty mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A surface low pressure area and cold front sweeping east across the region brought severe thunderstorms to parts of central and northeast South Dakota during the evening hours. Very large hail up to 4 inches in diameter occurred along with wind gusts to near sixty mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 26, 5:46 PM CST, 56 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 646 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 645 PM CDT Sun Aug 26 2018 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Monday Afternoon) Issued at 321 PM CDT Sun Aug 26 2018 Rather complex scenario this afternoon in regards to convection. Still watching band of weak showers and storms moving eastward into the James River valley, but still a pretty large cap in place based on the 19Z ABR sounding. Cap is a bit weaker down towards the Watertown region, so perhaps when this mid-level impulse makes its way further east we will see more robust development. Still lots of uncertainty though in regards to overall evolution/timing and areal coverage of any thunderstorms this afternoon/evening. Best bulk shear is along and north of Highway 12, with plenty of instability to work with as well. Will stress though a low confidence in overall areal coverage and timing of storms - mainly due to capping issues. If something were to manage to break through the cap in the weaker CIN environment across the southeast CWA, it would likely go severe quickly based on the parameters, especially further north closer to the better bulk shear values. May have to look further west as well over the next couple hours as the main mid-level wave/forcing approaches. CAMs are trying to latch on to this a bit, with convection across western/central SD by 00Z this evening. Will continue to monitor. Looking at tomorrow, will be watching another area of low pressure and mid-level wave move through the region. Looking at decent chances for showers and storms across at least the northern CWA by the late afternoon hours. .LONG TERM...(Monday Evening through Sunday) Issued at 321 PM CDT Sun Aug 26 2018 Sfc low pressure will continue to affect the region Monday night. Showers and thunderstorms, some of which may be strong to severe across northern SD and west central MN on Monday evening, will gradually exit. An upper trough will then usher in considerably cooler air for Tuesday as H85 temps plunge into the single digits. Highs may struggle to get into the upper 60s by Tuesday afternoon. Nudged winds a bit higher than Superblend with the low and in the caa regime, as well. Also dropped temperatures a couple of degrees lower than blends on Tuesday night. While some clouds may linger, it will not be a far fall into the lower 40s across the east. Warm air advection across the west will help moderate temps. Zonal flow aloft for the end of the week will provide a bump in temps, as well. There will also be increased mixing in southerly surface flow ahead of a lee side front on the Rockies. As the front progresses east on Thurs and Fri, showers and thunderstorms will again develop across the region. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 645 PM CDT Sun Aug 26 2018 Scattered showers and thunderstorms will move across the region through this evening as a cold front and upper level short wave trough moves through the region. These could affect the airports at or in the vicinity. Otherwise, mainly VFR conditions are expected through tonight and Monday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...TMT LONG TERM...Wise AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 510 AM CDT Sun Aug 26 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 510 AM CDT Sun Aug 26 2018 /410 AM MDT Sun Aug 26 2018/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Throughout the day today and tonight, isolated to scattered strong to severe thunderstorms are possible. The main severe weather threats include large hail, damaging winds and torrential rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday afternoon through Monday night, and then again, at times, late in the week and over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Dorn
The Aberdeen radar (KABR), 192 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
11 hail, 1 thunderstorm wind. Local standard time, as filed.
Very large hail caused some siding and car damage along with knocking out some windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782619, 782620, 782621, 782622, 782623, 782624, 782625, 782626, 782631, 782627, 782628, 782629.